advertisement
Question
Posted by: Linda T | 2004/11/21

Vitamin B supplementation with bipolar mood disorder

Please advise whether Vitamin B supplementation is a good idea with bipolar mood disorder.

There is an article on health 24 which indicates that anti-convulsants tend to lead to lower levels of B vitamins in the body and it is therefore a good idea to supplement with them.

However, a patient attending the Tara outpatients clinic was recently advised by a psychiatric sister NOT to supplement with B vitamins if she was bipolar.

My own psychiatrists advises taking at least 400 mcg of folic acid per day, but has made no comment about the other B vitamins. This is getting confusing. Please cast some light on the subject.

Not what you were looking for? Try searching again, or ask your own question
Our expert says:
Expert ImageCyberShrink

Well LInda,
This does sound like a confusing mix of pieces of advice. Part of the priblem, I think, is a lack of good research to answer this sort of question ( although the big drug companies make a fortune out of the gross over-pricing of vitamin products, they don't feel the need to sponsor needed research on this sort of issue ). My policy tends to be as follows --- as long as someone is eating a good normal and balanced diet, I'm not in a hurry to recommend taking vitamin supplements. Where there is evidence ( of various sorts ) of a potential vitamin deficiency, its worth adding a suitable supplement, and then I'd use the cheapest variety available, as there is no added benefit for the more expensive versions of the same basic chemical vitamins.
One must also be cautious about some supplements which either contain untested and unproven extra ingredients, or unusually high doses of vitamins. Very high doses of some vitamins can be harmful, and higher dises than the normal recommended daily allowances are unnecessary and of no added benefit.
The study the article referred to, I think, pointed out that SOME antuconvulsants ( there are some very different varieties in use ) may reduce one's absorption or availability of some Vitamin B's, and thus a supplement might help ; but this would be best discussed with your neurologist / psychiatrist, who i9s familiar with the details of your own specific case.
MY Health24 neighbour, Dietdoc, may have some useful views on the purely nutritional aspects of this question, too.

The information provided does not constitute a diagnosis of your condition. You should consult a medical practitioner or other appropriate health care professional for a physical exmanication, diagnosis and formal advice. Health24 and the expert accept no responsibility or liability for any damage or personal harm you may suffer resulting from making use of this content.

2
Our users say:
Posted by: phillip | 2004/11/21

this is interesting indeed. My wife was diacnosed with bipolar and was prescribed epilem. since then she lives a normal live except where the imune system is concern and she always say she feel so much better taking het b-co's. I am sure there must be a big link after reading your letter.

Reply to phillip
Posted by: Carol | 2004/11/21

MMm im not sure I can only tell u about the concoction i take that helps me ... im not sure what I have but I do know that if I dont take anti depressants I go from wanting to jump out of a building to extreme joy in hours ... my mood swings are horrific ... I also have a very poor immune system .. so I make sure I have a weekly B vitamin injection , I also use turbovite with gingo and ginseng .. and with this mixture im 100 % .. I stay healthy , eat well , no mood swings and have plenty of energy .... If I stop one of these tho .. then i have the miseries and I get sick .... Its a mixture that I find works for me .. also of course a good sleep , excersise routine and healthy diet.

Reply to Carol

Have your say

Thanks for commenting! Your comment will appear on the site shortly.
Thanks for commenting! Your comment will appear on the site shortly.
advertisement